Nebraska, 2004

Winter Storm in Nebraska, January 4, 2004

January 4, 2004 · NWS LBF · 3 events in 3 counties and zones

An upper level trough moved eastward out of the Rockies into the High Plains of Nebraska and with abundant moisture created a favorable situation for moderate to occasionally heavy snow over the southern counties of western Nebraska. created hazardous conditions for travelers.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An upper level trough moved eastward out of the Rockies into the High Plains of Nebraska and with abundant moisture created a favorable situation for moderate to occasionally heavy snow over the southern counties of western Nebraska. Along with the strong low level winds, snow...drifting and blowing...created hazardous conditions for travelers. Snowfall totals for this event were 8 inches at Lamar in Chase County...6 to 8 inches at Curtis in Frontier County and 6 inches at Hayes Center in Hayes County. Numerous secondary roads were closed due to snow drifts and blowing snow. At least one non-injury accident occurred in Keith County in which weather conditions contributed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jan 4, 3:30 AM CST, 30 minutes earlier.

Area forecast discussion, Jan 4, 3:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 AM CST MON JAN 4 2004

...FORECAST FOCUS ON THE TEMPERATURES TODAY AND TREND THIS WEEK...

.DISCUSSION...PREVIOUS SHIFT MADE A GOOD CALL ON OVERNIGHT
TEMPERATURES WITH THE BEST COOLING AND LOWEST TEMPERATURES TAKING
PLACE IN THE EVENING AND TEMPERATURES LEVELING OUT WITH CLOUD COVER
AND COLD CORE BEGINNING TO SETTLE TO THE EAST.

MODEL AGREEMENT IS GOOD IN NEAR TERM AND LONG RANGE.  BROAD TROUGH
THROUGH THE NORTHWEST AND NORTH CENTRAL US BECOMING A RIDGE BY
WEDNESDAY.  RIDGE BUILDS ACROSS THE WESTERN ROCKIES BY THE WEEKEND
ALLOWING A JET TO PROVIDE SOME ENERGY TO A FRONT ACROSS THE PLAINS
ON SATURDAY.  THIS ALL FOLLOWED BY NEARLY ZONAL FLOW.

TODAY WILL SEE SOME MORNING IMPACTS OF A WEAK VORT MAX AND SOME
FLURRIES AND LIGHT SNOW.  VISIBILITIES AT TIMES AS LOW AS A MILE SO
WILL KEEP THE LIGHT SNOW GOING.  THESE SEEM TO BE MOVING THROUGH THE AREA
QUICKLY SO THE TIMING OF THESE WILL BE IN QUESTION.  THIS IN THE
CURRENT FORECAST AND PROGRESSING WELL ACROSS THE AREA.   THE MAJOR
ADJUSTMENT WILL BE TO TEMPERATURES.  THE MORNING WILL START OFF
BELOW ZERO AND WITH CLOUD COVER STRUGGLE TO MOVE NORTH OF ZERO.  THE
MODEL TRAJECTORIES SUGGEST NEAR ZERO AND LATEST MODEL GUIDANCE HAS
DROPPED FORECAST HIGHS WITH THE FWC FORECASTING THE HIGHEST VALUE OF
4 ABOVE.

TONIGHT THREATENS TO BE COLDER THAN SUNDAY NIGHT WITH GUIDANCE
TEMPERATURES PUSHING SOUTH OF 10 BELOW.  DRY AIR MAKES IT ACROSS THE
NORTH AND WESTERN NEBRASKA DURING THE AFTERNOON BUT THE CLOUDS
LINGER INTO THE EVENING ELSEWHERE.

TUESDAY AND WEDNESDAY THE RIDGE BEGINS TO MAKE COORDINATION OF THE
WARMUP AN ISSUE AS WARM DRY AIR MOVES IN VARIABLE SNOW COVER.
WEDNESDAY HIGHS ARE ON TRACK FOR NEAR NORMAL TEMPERATURES THIS LOOKS
REASONABLE CONSIDERING THE STRONG WARMING AND PLUS 6 850 MB
TEMPERATURES.  I HOPE TO HAVE THE TREND CORRECT AND ALLOW LATER
FORECASTS TO BETTER DEFINE.

IN THE LATER PERIODS REMOVED POPS ON SATURDAY DUE TO LACK OF
MOISTURE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HIRSCH
Hazardous weather outlook, Jan 3, 9:48 PM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
948 PM CST SAT JAN 3 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-041130-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
948 PM CST SAT JAN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

WINTER STORM WARNING UNTIL 4 AM CST (3 AM MST) FOR CHASE...HAYES AND
FRONTIER COUNTIES.  6 INCHES OF SNOWFALL IS LIKELY ACROSS THE WARNED
AREA.

WINTER WEATHER ADVISORY FOR CUSTER...LOGAN...LINCOLN...KEITH AND
PERKINS COUNTES.  2 TO 4 INCHES OF SNOW IS LIKELY ACROSS THE ADVISORY
AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS REQUESTED FOR HOURLY SNOWFALL REPORTS
OVER 6 INCHES AND STORM TOTAL SNOWFALL REPORTS SUNDAY MORNING.

CDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Chase

When
January 4, 4:00 AM CST to 5:00 AM CST
Where
Chase forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Winter Storm, Frontier

When
January 4, 4:00 AM CST to 6:00 AM CST
Where
Frontier forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Winter Storm, Hayes

When
January 4, 4:00 AM CST to 6:00 AM CST
Where
Hayes forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382085, 5382086, 5382087.